Alert archive / South Dakota / Severe Thunderstorm Warnings in 1998
Severe Thunderstorm Warning 103, NWS Sioux Falls, SD
NWS Sioux Falls, SD issued this severe thunderstorm warning at Jun 24, 1998, 9:35 PM CDT for Minnehaha County, South Dakota. It was in force for 35 min. 1 report came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- Jun 24, 1998, 9:35 PM CDT (02:35 UTC)
- Expired
- Jun 24, 1998, 10:10 PM CDT
- In force
- 35 min
- Issued by
- NWS Sioux Falls, SD
- Area
- Whole counties
County Minnehaha County, SD
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jun 24, 9:43 PM CDT | Thunderstorm Wind 61 | Hartford, SD |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jun 24, 6:30 PM CDT | Tornado Watch | SPC | 7 hr |
The nearest sounding before it
Aberdeen, SD (KABR), launched 00:00Z, 2.6 hours before the alert went out and 187 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 6538 J/kg
- Mixed-layer CIN
- -2 J/kg
- Mixed-layer LCL
- 857 m above ground
- 0-6 km bulk shear
- 33 kt
- 0-1 km storm-relative helicity
- 18 m²/s²
- 0-3 km storm-relative helicity
- 40 m²/s²
- Significant tornado parameter
- 1.1
- Supercell composite
- 5.5
The text
As transmitted, in the capitals the NWS used until 2016.
000 TTAA00 KFSD 250235 RRA SVRFSD SDC099-250310- BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE SIOUX FALLS SD 935 PM CDT WED JUN 24 1998 THE NATIONAL WEATHER SERVICE IN SIOUX FALLS HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... MINNEHAHA COUNTY IN SOUTHEASTERN SOUTH DAKOTA * UNTIL 1010 PM CDT * AT 933 PM CDT... NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED DAMAGING WINDS 10 MILES NORTHWEST OF SIOUX FALLS OR 3 MILES SOUTHWEST OF CROOKS MOVING NORTHEAST AT 40 MPH. * THE SEVERE THUNDERSTORM WILL BE NEAR... LYONS AROUND 935 PM CDT CROOKS AROUND 936 PM CDT RENNER AROUND 940 PM CDT BALTIC AROUND 945 PM CDT DELL RAPIDS AROUND 950 PM CDT GARRETSON AROUND 955 PM CDT A TORNADO WATCH IS ALSO IN EFFECT. SEVERE THUNDERSTORMS CAN AND OCCASIONALLY DO PRODUCE TORNADOES. IF YOU ARE OUTDOORS...MOVE TO A PLACE OF SHELTER IMMEDIATELY IF A STORM APPROACHES. MOTORISTS SHOULD REMAIN ALERT FOR REDUCED VISIBILITIES DURING DOWNPOURS OF RAIN. STREETS MAY FLOOD QUICKLY. HAMEN
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Sioux Falls, SD wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 24, 9:05 PM CDT, 30 minutes earlier.
Area forecast discussion, Jun 24, 9:05 PM CDT, 30 minutes before
AREA FORECAST DISCUSSION FOR SOUTHEAST SD/SOUTHWEST MN/NORTHWEST IA NATIONAL WEATHER SERVICE SIOUX FALLS SD 905 PM CDT WED JUN 24 1998 DUE TO SVR WX IN THE CWA ATTM...WL NOT BE WORRYING ABOUT UPDTG ZFP. TOR AND SVR WATCHES STILL IN EFFECT. WL BE UPDATING LATER TO CLEAR THE WATCHES AS CONDITIONS WARRANT. .FSD...NONE GILLISPIE
In the hours before
Local storm report, Jun 24, 8:41 PM CDT, 54 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SOUTH DAKOTA
841 PM CDT WED JUN 24 1998
TIME(CDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0813 PM WHITE LAKE SD 1 INCH HAIL
06/24/98 AURORA
0820 PM WHITE LAKE SD 1 INCH HAIL
06/24/98 AURORA
0825 PM 5 SE DELMONT SD 60 MPH TSTM GUST
06/24/98 HUTCHINSON OCCURRED IN SOUTHWEST PART
OF COUNTYThe office that day
Everything else NWS Sioux Falls, SD issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 24, 7:02 PM CDT | Severe Thunderstorm Warning | FSD | Charles Mix, Gregory | 48 min |
| Jun 24, 7:50 PM CDT | Severe Thunderstorm Warning | FSD | Bon Homme, Charles Mix | 35 min |
| Jun 24, 8:16 PM CDT | Severe Thunderstorm Warning | FSD | Aurora, Jerauld | 34 min |
| Jun 24, 8:17 PM CDT | Tornado Warning | FSD | Bon Homme | 33 min |
| Jun 24, 8:20 PM CDT | Severe Thunderstorm Warning | FSD | Hutchinson | 35 min |
| Jun 24, 8:47 PM CDT | Severe Thunderstorm Warning | FSD | McCook | 33 min |
| Jun 24, 8:54 PM CDT | Severe Thunderstorm Warning | FSD | Sanborn | 31 min |
| Jun 24, 9:16 PM CDT | Severe Thunderstorm Warning | FSD | Beadle | 34 min |
| Jun 24, 9:30 PM CDT | Severe Thunderstorm Warning | FSD | Kingsbury | 45 min |
| Jun 24, 9:38 PM CDT | Severe Thunderstorm Warning | FSD | Moody | 32 min |
| Jun 24, 9:44 PM CDT | Severe Thunderstorm Warning | FSD | Brookings | 31 min |
| Jun 24, 9:50 PM CDT | Severe Thunderstorm Warning | FSD | Lincoln | 35 min |
| Jun 24, 10:15 PM CDT | Severe Thunderstorm Warning | FSD | Brookings | 45 min |
Nearby
Severe Thunderstorm Warnings in South Dakota, 1998Every severe thunderstorm warning in 1998
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive.